Oregon, 2008Frost and Freeze in Oregon, December 15, 2008
December 15, 2008 · NWS MFR · 2 events in 2 counties and zones
A very cold air mass brought unusually cold temperatures to the coast.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very cold air mass brought unusually cold temperatures to the coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 14, 6:56 PM PST, 5 hours 4 minutes earlier.
Area forecast discussion, Dec 14, 6:56 PM PST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
656 PM PST SUN DEC 14 2008
.UPDATE...MODELS ARE SUGGESTING ANOTHER ORGANIZED BAND OF
CONVECTION SWEEPING FROM WEST TO EAST OVER SOUTHWEST OREGON AND
NORTHERN CALIFORNIA TONIGHT. THEREFORE...HAVE EXTENDED WINTER
STORM ADVISORIES THROUGH MONDAY MORNING. IN ADDITION...OVERNIGHT
TIMING AND COOLER TEMPERATURES SHOULD PROVIDE SNOW ACCUMULATIONS
DOWN TO 500 FOOT ELEVATIONS SO HAVE INCLUDED INLAND PORTIONS OF
COOS AND CURRY COUNTIES AS WELL AS LOWER INLAND ELEVATIONS.
FINALLY...THIS LOOKS IT WILL BE THE LAST HURRAH FOR THIS STORM
SYSTEM BEFORE THE NEXT SYSTEM MOVES IN ON WEDNESDAY.
&&
.AVIATION...THE COLD LOW ALOFT WILL BRING MVFR CONDITIONS WITH
SCT IFR CIGS ALONG THE COAST AND INLAND TO THE CASCADES WITH TRRN
MOSTLY OBSCD IN RAIN AND SNOW...CONTINUING INTO TONIGHT. EAST SIDE
AREAS TO SEE MVFR CIGS DEVELOPING AND TERRAIN BECOMING OBSCD AFTN
THROUGH EVE AS FRONT PROGRESSES EAST. CONDITIONS IMPROVE MONDAY AS
THE NUMBER OF RAIN AND SNOW SHOWERS DECREASES.
&&
.PREV DISCUSSION... /ISSUED 130 PM PST SUN DEC 14 2008/
AN UPPER LOW TRACKING SOUTHWARD OFF THE COAST OF NORTHERN OREGON
THIS EVENING WILL CONTINUE SOUTH TO JUST OFF THE SOUTHERN OREGON
COAST BY MONDAY MORNING. AS THIS OCCURS...COLDER AIR FILTERS INTO
SOUTHWEST OREGON AND UPPER WINDS SHIFT AND INCREASE. THE STRONG
DYNAMICS OF THIS SYSTEM WILL CONTINUE TO BRING LOW ELEVATION SNOW
TO OUR REGION TONIGHT. SNOW ADVISORIES ARE IN EFFECT WITH SNOW
LEVELS NEAR 1000 FEET.
THE UPPER LOW WILL TRACK TO OFF THE OREGON COAST TONIGHT AND THE
FRONT WILL PROGRESS THROUGH EASTERN OREGON OVERNIGHT. SNOW SHOWERS
WILL LINGER ACROSS THE EAST SIDE MONDAY AS THE UPPER LOW MOVES
SOUTHEAST INTO CENTRAL CALIFORNIA. MODIFIED ARCTIC AIR HAVING
SPILLED OVER SEVERAL MOUNTAIN RANGES WILL ALSO MAKE ITS WAY INTO THE
EAST SIDE MONDAY AFTERNOON THROUGH MONDAY NIGHT WITH TEMPERATURES
DIPPING INTO THE SINGLE DIGITS OR COLDER. TUESDAY THE COLDEST AIR
WILL STAY TRAPPED ON THE EAST SIDE...BUT HIGHS ARE LIKELY TO BE
10-20 DEGREES BELOW NORMAL AREA-WIDE.
THE COAST WILL SEE FREEZING NIGHT TIMES TEMPERATURES WITH THIS
SYSTEM. A FREEZE WATCH WILL BE UPGRADED TO A WARNING FOR THE COAST
FOR LATE TONIGHT THROUGH WEDNESDAY MORNING.
TUESDAY THROUGH EARLY WEDNESDAY DRIES OUT UNDER SHORT WAVE
RIDGING. LOWS WILL CONTINUE TO BE QUITE COLD BECAUSE CLEARING SKIES
WILL ALLOW TEMPERATURES TO DROP MORE THAN CLOUD COVER WOULD AT
NIGHT.
A STRONG JET AND ANOTHER FRONT COMES INTO OUR REGION WEDNESDAY
AFTERNOON THROUGH THURSDAY NIGHT WHICH WILL BRING ANOTHER ROUND OF
RAIN AND SNOW WITH LOW SNOW LEVELS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 10 AM PST MONDAY FOR ORZ021-ORZ022-
ORZ023-ORZ024-ORZ025-ORZ026-ORZ029-ORZ030-ORZ031.
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM PST THURSDAY FOR
ORZ021-ORZ022.
CA...WINTER WEATHER ADVISORY UNTIL 10 AM PST MONDAY FOR CAZ080-CAZ081-
CAZ082-CAZ083-CAZ084-CAZ085.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS
UNTIL 10 AM PST MONDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
11/MWJHazardous weather outlook, Dec 14, 3:08 PM PST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
308 PM PST SUN DEC 14 2008
ORZ021-022-150615-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
308 PM PST SUN DEC 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 10 PM
PST TONIGHT ABOVE 1000 FEET. IN ADDITION...A FREEZE WARNING IS
IN EFFECT BEGINNING AT MIDNIGHT TONIGHT. SEE WEATHER MESSAGES FOR
MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE FREEZE WARNING WILL CONTINUE UNTIL 9 AM PST THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-ORZ023>026-150615-
WESTERN SISKIYOU COUNTY-CENTRAL DOUGLAS COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
308 PM PST SUN DEC 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTHWEST OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 10 PM
PST THIS EVENING ABOVE 1000 FEET. SEE WINTER WEATHER MESSAGE FOR
MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081>085-ORZ029>031-150615-
CENTRAL SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
308 PM PST SUN DEC 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT FROM 4 PM
THIS AFTERNOON TO 4 AM PST MONDAY. SEE WINTER WEATHER MESSAGE FOR
MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Dec 14, 6:22 PM PST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
622 PM PST SUN DEC 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HEAVY SNOW 3 S MCCLOUD 41.22N 122.14W
12/14/2008 M7.0 INCH SISKIYOU CA TRAINED SPOTTER
&&
SVENFrost/Freeze, South Central Oregon Coast
- When
- December 15, 12:00 AM PST to 10:00 AM PST
- Where
- South Central Oregon Coast forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
Recorded low temperatures ranged from 29 to 31 degrees.
Frost/Freeze, Curry County Coast
- When
- December 15, 12:00 AM PST to 10:00 AM PST
- Where
- Curry County Coast forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
Recorded low temperatures ranged from 33 to 34 degrees.
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, December 15 to 16, 200894 injured · 14 events
- Winter Weather in Oklahoma, December 15 to 16, 20082 deaths · 19 injured · 5 events
- Heavy Rain and Frost and Freeze in California, December 15 to 17, 20082 deaths · $95,000 · 5 events
- Winter Storm in Missouri, December 15 to 16, 20082 deaths · 10 events
- Heavy Snow in New Mexico, December 15 to 16, 20082 deaths · 8 events
- Winter Weather in Kansas, December 15 to 16, 20081 death · 7 injured · $48,000 · 5 events
- Winter Storm and Winter Weather in Arkansas, December 15 to 16, 20081 death · 6 events
- Winter Storm in Tennessee, December 15 to 16, 20081 death · 4 events
- Cold in Illinois, December 15, 20081 death · 1 event
- Heavy Snow and Heavy Rain in Arizona, December 15 to 18, 200810 injured · 9 events
- Winter Storm and Winter Weather in Arkansas, December 15 to 16, 200845 events
- Winter Storm in Kentucky, December 15 to 16, 2008$50,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138323, 138324.